Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 246, NWS Omaha, NE

August 5, 2018Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 5, 2018, 9:10 PM CDT for Dodge County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2018, 9:10 PM CDT (02:10 UTC)
Expired
Aug 5, 2018, 9:45 PM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dodge County, NE

The radar

The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.8
Supercell composite
12.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:38 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 6:38 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Sun Aug 5 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 333 PM CDT Sun Aug 5 2018

Chance for thunderstorms tonight through Tuesday morning is the main
highlight of the forecast, with the potential for severe convection
tonight the primary concern.

A messy surface pattern was noted across the region this afternoon,
owing to initial early morning convection and continued development
this afternoon. It appears synoptic front lies from southwest
Minnesota into north central Nebraska then to surface low in
southwest Nebraska. A secondary boundary northeast-southwest across
northeast Nebraska looks to be the result of previous convection.
Moisture was pooling near both these boundaries with dew points near
70F across northeast Nebraska. Lapse rates are not impressive where
convection is firing in northeast Nebraska, and where lapse rates
are highest, inhibition is stout. Aloft, flow is west-southwest with
several weak perturbations rolling through the flow. Each of these
will promote mid level warm advection and some minor lift to keep
convection bubbling up from time to time through the evening. As cap
gradually weakens with time, a few strong to severe storms could
become rooted more closely to the boundary layer and tap low
level shear near frontal boundary. It appears there is some
consensus from meso scale model output that a few supercell
structures could develop between 6 and 8 PM in northeast Nebraska,
with an attendant risk of large hail, winds and perhaps an
isolated tornado.

An additional chance for severe storms comes overnight as a stronger
impulse currently rolling through Wyoming helps to trigger
convection in the High Plains this evening. Models indicate a
potential for forward-propagating MCS to hold together across the
state, favoring the northern half of our area in the 06-12Z
timeframe with a risk for damaging winds. This is similar to what
occurred last night across South Dakota into Iowa.

Any convection that rolls through after midnight tonight should be
gradually exiting to the east Monday morning. Cold front will then
settle into our southern CWA behind complex, offering a focus for
additional development later in the day Monday. MLCAPE will likely
top 2000 J/kg in southeast Nebraska and southwest Iowa Monday
afternoon, with shear still in the 40kt range. Will have to overcome
warm temperatures aloft in our area as better forcing appears to be
our east. However main mid level trough will be swinging through
the Plains overnight, increasing lift near and north of frontal
zone, so continued and somewhat higher thunderstorm chances come
Monday night.

As trough moves east on Tuesday, lingering morning convection should
end before noon. Subsidence on back side and cooler high pressure
settling south should bring an end to precip chances. Surface high
remains overhead into Wednesday as well, thus will keep forecast dry
then.

.LONG TERM...(Wednesday night through Sunday)
Issued at 333 PM CDT Sun Aug 5 2018

Our longer term forecast looks dry and warmer. Northwest mid level
flow behind exiting Tuesday wave will remain in place Thursday
before mid level ridge begins to build from the west into the
Northern Plains. With main storm systems remaining well to our east
and northwest, will keep the forecast dry despite the potential for
isolated storms to fire in the heat of the day from time to time.
Otherwise a gradual warming trend from the middle 80s into the lower
90s appears on track.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 636 PM CDT Sun Aug 5 2018

Fairly complicated forecast, with a number of changeable
parameters. Thunderstorms affect all sites, 03-09z, thereafter
some showers through about 14z. Could also be MVFR-IFR conditions
at KOFK 06-15z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWald
Hazardous weather outlook, Aug 5, 3:44 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
344 PM CDT Sun Aug 5 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
344 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms are expected during the evening across
northeast Nebraska, mainly northwest of a Columbus to Onawa Iowa
line. A few severe storms with large hail, damaging winds are
possible. There is a small chance for an isolated, brief tornado
as well.

Another area of thunderstorms is expected to roll off the High
Plains during the evening, then progress east and southeast across
Nebraska overnight. A few severe storms with damaging winds are
possible across eastern Nebraska and southwest Iowa well after
midnight with these storms.

Locally heavy rainfall could fall in northeast Nebraska tonight,
with amounts of an inch or two possible by early Monday morning.

More thunderstorms are possible Monday afternoon in southeast
Nebraska and southwest Iowa along a cold front. There is a
marginal risk for severe storms then.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake through tonight.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Scattered thunderstorms should continue Monday night into Tuesday
morning, with a few strong to severe storms possible in southeast
Nebraska and southwest Iowa.

Flooding will continue along the Missouri River above Lewis and
Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in northeast
Nebraska.

In the hours before

Special weather statement, Aug 5, 3:40 PM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
340 PM CDT SUN AUG 5 2018

NEZ012-018-052115-
Cedar NE-Wayne NE-
340 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coleridge, or 24 miles west of Ponca, moving northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Coleridge, Laurel, Belden, Sholes and Camp Assurance.

LAT...LON 4239 9702 4230 9728 4242 9737 4243 9736
      4244 9738 4263 9702
TIME...MOT...LOC 2040Z 240DEG 47KT 4246 9716

PEARSON
Special weather statement, Aug 5, 9:01 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
901 PM CDT SUN AUG 5 2018

NEZ044-060230-
Dodge NE-
901 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DODGE COUNTY UNTIL 930 PM
CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Bend, or 26 miles east of Columbus, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
North Bend, Hooper and 7 Miles North Of North Bend.

LAT...LON 4153 9690 4166 9652 4148 9651 4144 9686
      4145 9690
TIME...MOT...LOC 0201Z 243DEG 34KT 4148 9685

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:01 PM CDTSpecial Weather StatementOAXDodge29 min
Aug 5, 10:04 PM CDTSevere Thunderstorm WarningOAXButler, Dodge, Saunders26 min
Aug 5, 11:27 PM CDTSpecial Weather StatementOAXCuming33 min
Aug 5, 11:46 PM CDTSpecial Weather StatementOAXPlatte29 min
Aug 6, 5:50 PM CDTSpecial Weather StatementOAXOtoe25 min
Aug 6, 6:10 PM CDTSevere Thunderstorm WarningOAXCass, Otoe35 min
Aug 6, 6:32 PM CDTSpecial Weather StatementOAXRichardson28 min
Aug 6, 12:18 AM CDTSpecial Weather StatementOAXMonona27 min
Aug 6, 2:21 AM CDTSpecial Weather StatementOAXHarrison24 min
Aug 6, 6:40 PM CDTSevere Thunderstorm WarningOAXFremont, Page50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.